Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor
2010:76:4;427-429
doi: 10.4103/0378-6323.66601
PMID: 20657136

Linear IgA bullous dermatosis of childhood: Response to thalidomide

Nina A Madnani, Kaleem J Khan
 Department of Dermatology, PD Hinduja Hospital and MRC, Veer Savarkar Marg, Mahim, Mumbai-400 016, India

Correspondence Address:
Nina A Madnani
Department of Dermatology, P.D.Hinduja Hospital and MRC, Mumbai
India
How to cite this article:
Madnani NA, Khan KJ. Linear IgA bullous dermatosis of childhood: Response to thalidomide. Indian J Dermatol Venereol Leprol 2010;76:427-429
Copyright: (C)2010 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Linear IgA bullous dermatosis (LABD) of childhood is a self-limiting, autoimmune blistering disorder. It usually presents in children less than five years of age and undergoes spontaneous resolution within two to four years of onset in most patients. We report a case of childhood LABD persisting into adulthood and responding favorably to thalidomide.

In 1997, an eight and a half years old male child weighing 30 kg, diagnosed with LABD, on treatment with 20 mg prednisolone for a year, presented with active disease and Cushingoid features [Figure - 1]. His diagnosis was confirmed with histopathology [Figure - 2]a and immunofluorescence studies [Figure - 2]b. Specific anti-gliadin antibodies were negative, colonoscopy and computed tomography (CT) scan of abdomen and chest failed to reveal any abnormality. His 8 am serum cortisol levels were undetectable. After ruling out anemia and a G6PD deficiency, we added 25 mg of dapsone per day and gradually increased it to 100 mg. This controlled the disease effectively. Unfortunately, the patient became anemic and his reticulocyte count increased to 5%. Since methemoglobin and sulfhemoglobin levels were within normal limits (WNL), dapsone was continued at a reduced dose of 25 mg daily for a year. The disease remained active. Persistent anemia and a raised reticulocyte count pointed to dapsone intolerance. To reduce the dapsone toxicity, we introduced cimetidine in a dose of 200 mg daily, with prompt improvement in hemoglobin and reduced reticulocyte counts. [1] The lack of local availability and cost of cimetidine necessitated its discontinuation. We tried cefadroxil 500 mg daily which helped to reduce the steroid requirement as erythromycin was ineffective in doing the same. [2] The disease persisted. Addition of methotrexate (2.5 mg/wk for three months) and later azathioprine (50 mg/day for three months) failed to improve the disease. Two years on, with the disease still showing no signs of remission, we introduced cyclosporine at 4 mg/kg/day. [3] He showed a remarkable improvement, enough to reduce his steroid dose to 2.5 mg/day, but the prohibitive cost of the medication resulted in its discontinuation. The ensuing flare-up was severe. With few options remaining, thalidomide was introduced at approximately 3 mg/kg/day [Figure - 3]a with a cessation of pruritis within a week, and a clearing up of all lesions within a month [Figure - 3]b. This dose was continued for a year and it allowed the steroid dose to be tapered to 2.5 mg/day. After a one-year complete disease-free period, he developed intractable leg pain which was unresponsive to non-steroidal anti-inflammatory agents. On discontinuing, his pains disappeared and reappeared on starting thalidomide again. Within two days of stopping the drug, the disease relapsed in a milder form. He was then maintained on a cocktail of 25 mg dapsone, 2.5 mg prednisolone, cefadroxil 500 mg and hydroxyzine 10 mg which he is on till date. Any change in this results in a flare-up of the disease. In 2009, our patient was 20 years old with active disease.

Dapsone is considered to be the drug of choice for LABD. Combination with cimetidine increases its tolerance and reduces hemato-toxicity by inhibiting the formation of hydroxylamine metabolites of dapsone. [1] In our patient, cyclosporine, as a second-line drug, was successful in controlling the disease compared to other usually listed drugs. This is consistent with the observation of Young HS and Coulson IH. [3] Although thalidomide has been tried in pemphigus vulgaris, cicatricial pemphigoid and Hailey-Hailey disease, there are no reports of its use in the treatment of LABD. We had a dramatic response with thalidomide with total clearance in one month, and while on treatment, he was disease-free for one year. We postulate that it could be working by inhibition of Interleukin-12 which is a potent pro-inflammatory cytokine. [4] Thalidomide can be considered as a therapeutic option in resistant cases. A point of caution is to watch out for signs of neuropathy which could become irreversible. [5] The persistence of disease in our patient represents the possibility of a childhood LABD continuing into adult form of the disease and presenting a therapeutic dilemma.

References
1.
Rhodes LE, Tingle MD, Park BK, Chu P, Verbov JL, Friedmann PS. Cimetidine improves the therapeutic/toxic ratio of dapsone in patients on chronic dapsone therapy. Br J Dermatol 1995;132:257-62.
[Google Scholar]
2.
Kenani N, Mebazaa A, Denguezli M, Ghariani N, Sriha B, Belajouza C, et al. Childhood linear IgA bullous dermatosis in Tunisia. Pediatr Dermatol 2009;26:28-33.
[Google Scholar]
3.
Young HS, Coulson IH. Linear IgA disease: successful treatment with cyclosporine. Br J Dermatol 2000;143:204-5.
[Google Scholar]
4.
Moller DR, Wysocka M, Greenlee BM, Ma X, Wahl L, Flockhart DA, et al. Inhibition of LI-12 production by thalidomide. J Immunol 1997;159:5157-61.
[Google Scholar]
5.
Crawford CL. Thalidomide-induced neuropathy. Mayo Clin Proc 2002;77:1395.
[Google Scholar]

Fulltext Views
231

PDF downloads
79
Show Sections